Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 118, NWS Springfield, MO

July 30, 20094 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jul 30, 2009, 5:57 PM CDT for 4 counties in Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2009, 5:57 PM CDT (22:57 UTC)
Expired
Jul 31, 2009, 12:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Howell County, MO, Oregon County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 156 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 5:59 PM CDTFLASH FLOOD4 Se West Plains, MOWATER RUNNING 3 TO 4 FEET DEEP OVER COUNTY ROAD 9030 IN THE HOWELL CREEK DRAINAGE.
Jul 30, 5:59 PM CDTFLASH FLOOD5 S West Plains, MOWATER RUNNING 3 TO 4 FEET DEEP OVER COUNTY ROAD 9100 IN THE SPRING CREEK AREA.
Jul 30, 5:59 PM CDTFLASH FLOOD6 Se West Plains, MOFLASH FLOODING OVER PP HIGHWAY SOUTHEAST OF WEST PLAINS.
Jul 30, 5:59 PM CDTFLASH FLOODWinona, MO6 TO 10 INCHES OF WATER RUNNING OVER NORMALLY DRY STREETS AT LOW WATER BRIDGES IN WINONA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1890 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 302257
FFWSGF
MOC091-149-203-215-310500-
/O.NEW.KSGF.FF.W.0118.090730T2257Z-090731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT THU JUL 30 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL MIDNIGHT CDT FRIDAY.

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT EXCESSIVE RAINFALL FROM EARLIER IN THE DAY WAS PRODUCING
  FLASH FLOODING ACROSS THE WARNED AREA. DOPPLER RADAR AS WELL AS
  OBSERVATIONS REPORT THAT 5 TO 6 INCHES OF RAINFALL HAVE OCCURRED
  IN SEVERAL LOCATIONS WITHIN THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
  CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

HEAVY RAIN WAS CAUSING FLASH FLOODING IN HOWELL COUNTY ALONG HIGHWAY 
63 SOUTH OF WEST PLAINS.  ALSO COUNTY ROADS 9100...9030...AND 
HIGHWAY PP HAD WATER UP TO 4 FOOT DEEP IN SOME LOCATIONS ALONG THE 
ROADWAYS IN HOWELL COUNTY.

FLOODING WAS ALSO OCCURRING IN SHANNON COUNTY OVER LOW WATER 
CROSSINGS IN WINONA.

THE HEAVY RAIN HAS ENDED WITH LIGHTER RAIN COMING TO AN END OVER THE 
AREA BY 8 PM.  FLOOD WATERS SHOULD BEGIN TO DIMINISH BY LATE IN THE 
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3658 9213 3688 9168 3702 9161 3708 9176
      3718 9185 3720 9177 3717 9142 3709 9118
      3708 9122 3687 9123 3650 9189 3650 9213

$$

LINDENBERG
1 follow-up statement
000 
WGUS73 KSGF 310155
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT THU JUL 30 2009

MOC091-149-203-215-310500-
/O.CON.KSGF.FF.W.0118.000000T0000Z-090731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-TEXAS MO-HOWELL MO-OREGON MO-
855 PM CDT THU JUL 30 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHWESTERN OREGON...SOUTHEASTERN TEXAS...SOUTHERN HOWELL AND
SOUTHERN SHANNON COUNTIES...

AT 847 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING CONTINUED ACROSS PORTIONS OF THE WARNED AREA DUE TO 
PREVIOUS HEAVY RAIN. WHILE THE RAIN HAS ENDED ACROSS THE AREA...THE 
FLOODING WILL LIKELY CONTINUE INTO THE LATE EVENING.  RAINFALL 
AMOUNTS OF 4 TO 6 INCHES HAVE OCCURRED OVER PORTIONS OF THE WARNED 
AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE H...3 MILES EAST OF WINONA...
HIGHWAY 142 AT THE BENNETTS RIVER WEST OF MOODY...
ROUTE H AT ROCKY CREEK 6 MILES NORTHEAST OF WINONA...
ROUTE H AT THOMAS HOLLOW 8 MILES NORTHEAST OF WINONA...
ROUTE JJ AT THE SPRING RIVER JUST SOUTH OF HIGHWAY 160.

PREVIOUS HEAVY RAIN WAS CAUSING FLASH FLOODING IN HOWELL COUNTY 
ALONG HIGHWAY 63 SOUTH OF WEST PLAINS.  ALSO COUNTY ROADS 
9100...9030...AND HIGHWAY PP IN HOWELL COUNTY HAD FLASH FLOODING 
ALONG PORTIONS OF THE ROADWAYS.

FLOODING WAS ALSO OCCURRING IN SHANNON COUNTY OVER LOW WATER 
CROSSINGS IN WINONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3658 9213 3688 9168 3702 9161 3708 9176
      3718 9185 3720 9177 3717 9142 3709 9118
      3708 9122 3687 9123 3650 9189 3650 9213

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 5:50 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 30, 5:50 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
550 PM CDT THU JUL 30 2009

...UPDATE TO AVIATION...

.DISCUSSION...

THE BROKEN RECORD CONTINUES WITH NO CHANGE REALLY EXPECTED TO THE
LARGE SCALE PATTERN. THE REGION WILL REMAIN IN A NORTHWEST FLOW
ALOFT FOR THE NEXT SEVEN DAYS AS POSITIVE HEIGHT ANOMALIES PERSIST
NEAR THE PACIFIC NORTHWEST COAST. WE WILL CONTINUE TO SEE A
FRONTAL PASSAGE EVERY TWO TO THREE DAYS OR SO. PRECIPITATION
CHANCES CONTINUE TO BE THE MAIN FORECAST CONCERN.

TONIGHT...A COLD FRONT CURRENTLY ALONG THE INTERSTATE 44 CORRIDOR
WILL CONTINUE TO PUSH EAST AND CLEAR SOUTH CENTRAL MISSOURI THIS
EVENING. A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS EVENING ACROSS SOUTH CENTRAL MISSOURI...BUT MOST
AREAS WILL REMAIN DRY. CLOUDS ARE EXPECTED TO CLEAR...WHICH MAY
LEAD TO SOME PATCHY GROUND FOG. STUCK WITH A MAV/MET BLEND FOR LOW
TEMPERATURES.

FRIDAY...SURFACE HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS THE
AREA. DRY WEATHER AND LIGHT WINDS ARE THEREFORE EXPECTED. WITH 850
MB TEMPERATURES IN THE MIDDLE TEENS CELSIUS...LOWER TO MIDDLE 80S
LOOK GOOD FOR HIGHS.

FRIDAY NIGHT INTO SATURDAY NIGHT...THE NEXT SHORT WAVE TROUGH AND
ASSOCIATED SURFACE COLD FRONT WILL IMPACT THE REGION. LOOKS LIKE
ENOUGH LOW LEVEL CONVERGENCE WILL BE PRESENT FOR MORE SHOWERS AND
STORMS ACROSS THE OZARKS. THEREFORE BUMPED POPS UP INTO THE 50
PERCENT RANGE ON SATURDAY. TEMPERATURES WILL LIKELY BE HELD DOWN
AGAIN ON SATURDAY DUE TO CLOUDS AND PRECIPITATION.

SUNDAY THROUGH THURSDAY...SUNDAY IS LOOKING DRY FOR NOW AS ANOTHER
AREA OF HIGH PRESSURE DRIFTS THROUGH THE AREA. CONFIDENCE IN THE
SYNOPTIC SCALE THEN DECREASES AS WE HEAD INTO NEXT WORK WEEK. SEE
NO REASON NOT TO CONTINUE CARRYING SLIGHT CHANCE POPS AS SHORT
WAVE ENERGY CONTINUES TO TRAVERSE THE NORTHWEST FLOW. DID NUDGE
TEMPERATURES UP A CATEGORY AS MEDIUM RANGE MODELS ARE HINTING AT
850 MB TEMPERATURES GETTING INTO THE LOWER 20S CELSIUS.

SCHAUMANN

&&

.AVIATION...

FOR THE 00Z TAFS...COLD FRONT PUSHING ACROSS THE CWA EARLY THIS
EVENING WITH CEILINGS LIFTING BEHIND THE FRONT AND CLEARING LINE
PUSHING INTO THE JLN LOCATION. SHOULD SEE CLEARING PUSH EAST THIS
EVENING OVER THE FIRST FEW HOURS OF THE TAF. MAY SEE SOME MVFR FOG
DEVELOP AS THE WIND DIMINISHES OVERNIGHT AND THE SKY
CLEARS...MAINLY INCLUDED DURING THE EARLY MORNING HOURS TOWARDS SUNRISE.

LINDENBERG

&&

.CLIMATE...

SEVERAL OF THE OFFICIAL OBSERVATION SITES ACROSS THE MISSOURI
OZARKS WILL OBSERVE A TOP TEN COOLEST JULY ON RECORD. HERE ARE
THE CURRENT TOP TEN COOLEST AVERAGE TEMPERATURES FOR JULY WITH THE
PROJECTED AVERAGE TEMPERATURE FOR THIS JULY.

             SGF            JLN            VIH            UNO
   1       71.7 (1950)    72.6 (1950)    72.8 (1950)    73.5 (1950)
   2       71.9 (1905)    74.6 (1967)    73.9 (1967)    74.1 (1967)
   3       72.9 (1906)    75.8 (1960)    74.2 (2004)    74.4 (2004)
   4       73.2 (1924)    76.0 (1904)    74.5 (1958)    74.8 (1959)
   5       73.5 (1967)    76.0 (1959)    74.7 (1960)    74.8 (2007)
   6       73.9 (1915)    76.6 (1992)    75.0 (1971)    75.0 (1972)
   7       74.3 (1947)    76.6 (2004)    75.5 (1959)    75.2 (1971)
   8       74.3 (1904)    76.8 (1971)    75.5 (1961)    75.2 (1960)
   9       74.4 (1959)    76.9 (1976)    75.6 (1994)    75.3 (1994)
  10       74.5 (2004)    77.0 (1989)    75.8 (1965)    75.4 (1989)

FORECAST     74.4           76.1           72.8           74.2

THE FORECAST VALUES ARE BASED OFF OF TEMPERATURES THAT HAVE BEEN
OBSERVED THROUGH JULY 29TH ALONG WITH THE FORECAST VALUES FOR
JULY 30TH AND 31ST. THE FORECAST USED WAS ISSUED AT 4 AM...JULY 30TH.

SPRINGFIELD WILL COME VERY CLOSE TO OBSERVING A TOP TEN COOLEST
JULY. THERE IS HIGH CONFIDENCE THAT JOPLIN...ROLLA/VICHY AND WEST
PLAINS WILL OBSERVE A TOP TEN COOLEST JULY ON RECORD. BASED ON
THE CURRENT FORECAST...ROLLA/VICHY WILL COME VERY CLOSE TO THEIR
COOLEST JULY ON RECORD.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 30, 12:21 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1221 PM CDT THU JUL 30 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1221 PM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THIS AFTERNOON
  SOUTH OF THE INTERSTATE 44 CORRIDOR. NO SEVERE STORMS ARE
  EXPECTED...BUT A FEW OF THE STORMS MAY CONTAIN WIND GUSTS TO
  40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL.

  PATCHY GROUND FOG WILL BE POSSIBLE LATE TONIGHT ACROSS THE
  ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SATURDAY AS ANOTHER
  COLD FRONT CROSSES THE REGION. WEAK SHEAR AND MODERATE
  INSTABILITY MAY SUPPORT A FEW STRONG STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jul 30, 3:40 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT THU JUL 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      4 SE WEST PLAINS        36.69N 91.79W
07/30/2009                   HOWELL             MO   LAW ENFORCEMENT

            FOOT OF WATER OVER THE ROAD WEST BOUND HWY 160. NUMEROUS
            COUNTY ROADS FLOODED IN SOUTHERN PORTION OF THE COUNTY.

&&

DSA
Local storm report, Jul 30, 3:42 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT THU JUL 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      1 NE SOUTH FORK         36.64N 91.95W
07/30/2009                   HOWELL             MO   LAW ENFORCEMENT

            SOUTH BOUND HIGHWAY 63 JUST SOUTH OF PP HIGHWAY HAS 8 TO
            10 INCHES OF WATER FLOWING OVER THE ROAD.

&&

DSA
Local storm report, Jul 30, 4:54 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT THU JUL 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     FLASH FLOOD      6 SE WEST PLAINS        36.67N 91.78W
07/30/2009                   HOWELL             MO   PUBLIC

            PUBLIC REPORT OF NUMEROUS COUNTY ROADS WASHED OUT. PUBLIC
            ALSO REPORTED RECEIVING 6.5 INCHES OF RAIN IN
            APPROXIMATELY 2 HOURS.

&&

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:38 PM CDTAreal Flood AdvisorySGFChristian, Greene6 hr
Jul 29, 11:26 PM CDTFlash Flood WarningSGFDouglas, Howell, Shannon, Texas, Wright6 hr
Jul 30, 4:54 AM CDTAreal Flood AdvisorySGFShannon, Texas5 hr
Jul 30, 8:25 AM CDTFlash Flood WarningSGFNewton2 hr
Jul 30, 1:24 PM CDTFlash Flood WarningSGFShannon5 hr
Jul 30, 1:52 PM CDTFlash Flood WarningSGFHowell, Oregon4 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.